Alert archive / Iowa / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Sioux Falls, SD

May 31, 202110 counties in Iowa; 4 counties in Minnesota; 4 counties in South Dakota

NWS Sioux Falls, SD issued this dense fog advisory at May 31, 2021, 2:46 AM CDT for 10 counties in Iowa; 4 counties in Minnesota; 4 counties in South Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 31, 2021, 2:46 AM CDT (07:46 UTC)
Expired
May 31, 2021, 9:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS73 KFSD 310746
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
246 AM CDT Mon May 31 2021

IAZ012-013-020>022-032-311400-
/O.NEW.KFSD.FG.Y.0013.210531T0746Z-210531T1400Z/
Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Ida-
246 AM CDT Mon May 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Visibility less than one half mile in dense fog.

* WHERE...Sioux, O'Brien, Plymouth, Cherokee, Buena Vista and 
  Ida Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
2 follow-up statements
005 
WWUS73 KFSD 311044
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
544 AM CDT Mon May 31 2021

IAZ001>003-014-MNZ071-089-097-098-SDZ040-056-062-067-311400-
/O.EXA.KFSD.FG.Y.0013.000000T0000Z-210531T1400Z/
Lyon-Osceola-Dickinson-Clay-Lincoln-Nobles-Pipestone-Rock-
Brookings-Moody-Minnehaha-
544 AM CDT Mon May 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Visibility less than one half mile in dense fog.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota. This includes the 
  Tribal Lands of the Flandreau Santee Sioux Tribal Nation.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ012-013-020>022-032-311400-
/O.CON.KFSD.FG.Y.0013.000000T0000Z-210531T1400Z/
Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Ida-
544 AM CDT Mon May 31 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Visibility less than one half mile in dense fog.

* WHERE...O'Brien, Sioux, Plymouth, Cherokee, Buena Vista and 
  Ida Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
860 
WWUS73 KFSD 311353
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
853 AM CDT Mon May 31 2021

IAZ001>003-012>014-020>022-032-MNZ071-089-097-098-SDZ040-056-062-
067-311500-
/O.EXP.KFSD.FG.Y.0013.000000T0000Z-210531T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln-Nobles-Pipestone-Rock-Brookings-Moody-
Minnehaha-
853 AM CDT Mon May 31 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Visibilities are improving across the area.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this dense fog advisory went out at May 30, 10:56 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 30, 10:56 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1056 PM CDT Sun May 30 2021

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun May 30 2021

Main focus on the short term is the chance for afternoon
thunderstorms, with the low possibility of seeing a funnel cloud or
even a weak landspout.

As of 19Z, satellite imagery shows a field of agitated cumulus
starting to pop up along the surface boundary along a line from
Madison, SD to Brookings, SD to Marshall, MN. This boundary will
continue to sag southwards as the upper level wave continues to move
east/southeastwards, further amplified by decent surface heating.
Ahead of the boundary there is decent surface vorticity pooled up
against it, with a couple hundred Joules of SBCAPE also available.
While that is not a lot of CAPE, vast majority of it is in the
lowest 3 km, which could lead to enhanced stretching potential as
thunderstorms start to initiate. This activity is not expected to
last long after sunset, as the surface front retreats north thanks
to the jetstreak washing out the thermal gradient.

For the overnight period expect calm and variable winds, and with
the recent rainfall across NW IA, SW MN, NE NE, and far SE SD we
could see areas of fog due to the available surface moisture through
shortly after sunrise. Once the potential fog washes out, expect
mostly clear skies for the first half of the holiday, turning partly
cloudy for the second half of the day. Winds look to stay fairly
light throughout the day, with afternoon highs in the mid to upper
70s. As another vorticity lobe passes through the area tomorrow
afternoon, high res models are spitting out a couple weak scattered
showers across SW MN and NW IA, but have left mention of the current
forecast as confidence is not high in that occurring. The reasoning
for that is sounding profiles indicate a largely dry atmosphere
above and below where showers would initiate, thus any showers will
likely face dry air entrainment issues and quickly fall apart.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun May 30 2021

By Monday night the aforementioned vorticity lobe and associated
shortwave trough will have moved east of the region,leading to a
rather quiet and uneventful evening and overnight period. Not
impossible to see some fog again across NW IA, NE NE and far SE
SD, but have left mention of that out of this iteration of the
forecast. For Tuesday, the region remains under northeastward flow
aloft as a strong amplified ridge sets up along the west coast.
There is a decent shortwave coming down the pipe into eastern ND
and SD, but looks to fizzle out before it reaches our area in the
afternoon.

As the amplified ridge is slow to move eastwards, the region will
remain under a very similar pattern bringing much warmer air
polewards. Unfortunately this pattern keeps any Gulf moisture
from reaching the area, so aside from slight chance at seeing some
rain on Wednesday evening across NW IA and SW MN, the forecast
looks to remain dry. For those itching for warmer weather, look
for highs in the 80s on Thursday, with highs in the mid 80s to mid
90s Friday through Sunday. Good news is that dew points won't get
much higher than lower 60s, so it won't feel muggy and your
glasses won't fog up when stepping outside.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1054 PM CDT Sun May 30 2021

Latest radar and satellite imagery reveal quiet conditions across
the region, with current observations showing winds becoming light
and variable. As alluded to in previous discussions, models continue
to hint that fog development may be possible across NW Iowa and far
SE South Dakota near daybreak, with KSUX being the primary site
affected. Given the light winds and recent moisture in place, have
opted to cover this with a brief TEMPO group. Otherwise, expect any
fog development to burn off shortly after daybreak, allowing clear
skies and light winds to prevail for the remainder of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...SSC
Hazardous weather outlook, May 30, 7:27 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
727 PM CDT Sun May 30 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
727 PM CDT Sun May 30 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for thunderstorms on Wednesday afternoon
east of I-29. Severe weather is unlikely with these storms.

Much warmer weather is expected across the area Friday through
Sunday with highs in the upper 80s to lower 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Dense Fog Advisories in Iowa, 2021Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in South Dakota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.